Thunderstorm Wind, Sussex
- When
- June 1, 2:35 PM EST
- Where
- Sussex County, Sussex
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.200, -74.617
A gust front arrived in Sussex, New Jersey ahead of the parent thunderstorm. As a result of the strong winds, trees and power lines were knocked down in the Sussex area during the afternoon of June 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A gust front arrived in Sussex, New Jersey ahead of the parent thunderstorm. As a result of the strong winds, trees and power lines were knocked down in the Sussex area during the afternoon of June 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 1, 11:10 AM EST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1210 PM EDT THU JUN 1 2006 .2ND UPDATE... WE ARE WARMING QUITE A BIT NOW, DESPITE THE CIRRUS, THEREFORE WE WILL BE UPDATING TO BUMP UP TEMPERATURES ACROSS THE WHOLE AREA. SOME INLAND AREAS WILL LIKELY PUSH THE 90 DEGREE MARK, OR SLIGHTLY HIGHER. THE REST OF THE FORECAST WAS LEFT AS IS. ROBERTSON && .PREV UPDATE... .UPDATE... MADE A FEW ADJUSTMENTS TO THE FORECAST FOR TODAY. WE TRIED TO TIME THE PRECIP A LITTLE BETTER FOR THIS AFTERNOON, IN DOING SO, BEST CHANCE LOOKS TO BE UP NORTH AND WEST BEGINNING MID TO LATE AFTERNOON. WE HAVE A CHANCE ACROSS ALL THE LAND AREAS, HIGHEST UP NORTH AND WEST WITH CONVECTION BUILDING TO OUR WEST, AND LOWEST CHANCE SOUTH AND EAST WITH AFTERNOON HEATING AND SUFFICIENT LOW- LEVEL MOISTURE MAY POP OFF AFTERNOON SHOWERS OR THUNDERSTORMS. SPC HAS FAR NORTHERN COUNTIES IN A SLIGHT RISK FOR LATE THIS AFTERNOON AND THIS EVENING, SO WE HAVE AN SPS OUT FOR SEVERE WEATHER, WINDS AND HAIL, IN THIS AREA. ALL OTHER AREAS COULD HAVE BRIEF HEAVY DOWN POURS AND GUSTY WINDS WITH ANY THUNDERSTORMS THAT DO DEVELOP. HAVE ALSO MADE A FEW CHANGES TEMPS, DEW POINTS, AS WELL AS SKIES. WE BUMPED UP THE MAX TEMPS A COUPLE OF DEGREES, AND ADJUSTED HOURLY TEMPS AS WELL. IN DOING SO, RHS AND HEAT INDEXS WERE ALSO CHANGED. ROBERTSON && .PREV DISCUSSION... /ISSUED 400 AM EDT THU JUN 01 2006/ SHORT TERM /TODAY THROUGH FRIDAY NIGHT/... A COLD FRONT IS SLOWING MOVING EASTWARD ACROSS THE OHIO VALLEY AND WILL MOVE THROUGH OUR AREA ON FRIDAY. AHEAD OF THIS FRONT, SHOWERS AND THUNDERSTORMS HAVE DEVELOPED, MAINLY IN THE AFTERNOON AND EVENING HOURS. LATEST RADAR IMAGERY SHOWS THAT MOST OF THE EARLIER SHOWERS AND STORMS ACROSS CENTRAL PA HAVE DISSIPATED, EVEN THOUGH SOME STILL REMAIN IN WRN PA. THESE SHOWERS AND STORMS WILL MOVE EASTWARD TODAY AND MORE ARE EXPECTED TO DEVELOP. WITH THAT SAID, EXPECT PRECIP TO BEGIN FROM WEST TO EAST IN THE LATE AFTERNOON AND EVENING HOURS. THERE COULD BE A FEW ISOLATED TYPE SHOWERS/STORMS SOONER, WITH A VORT MAX WHICH IS FCST TO MOVE INTO CNTRL PA BY AFTERNOON. AREAL COVERAGE OF PRECIP WILL INCREASE TONIGHT AND FRIDAY AD FRONT REACHES THE AREA AND A SFC LOW DEVELOPS ALONG THE FRONT. THE EXACT LOCATION OF THE DEVELOPMENT OF THE LOW WILL ULTIMATELY HELP DETERMINE THE AMOUNT OF PRECIP THE REGION RECEIVES. ALL INDICATIONS ARE THAT THE FCST AREA WILL RECEIVE SOME DECENT (AND BADLY NEEDED) RAIN FROM THIS EVENT. 1 TO 2 INCHES OF RAIN IS POSSIBLE BY THE TIME THINGS WIND DOWN ON SATURDAY. PW VALUES ARE GENERALLY BETWEEN 1.5 AND 1.75 INCHES. SINCE IT HAS BEEN QUITE DRY, FFG VALUES ARE CORRESPONDINGLY HIGH. MOST LOCATIONS HAVE 1 HOUR FFG VALUES AOA 3 INCHES WITH 6 HOURLY VALUES BETWEEN 4 AND 5 INCHES IN MANY LOCATIONS. WHILE THERE COULD CERTAINLY BE SOME MINOR FLOODING WITH ANY HEAVY RAIN OR THUNDERSTORMS, ESPECIALLY IN THE FLOOD PRONE AREAS, AND ALONG THE FLASHIER STREAMS, THE VERY HIGH FFG VALUES AND THE DRY ANTECEDENT CONDITIONS WOULD SEEMINGLY PRECLUDE ANY WIDESPREAD PROBLEMS ATTM. THE SECOND CONCERN IS THE POTENTIAL FOR SEVERE WX ON FRIDAY. SPC HAS PLACED MOST OF THE REGION FROM ABOUT TRENTON SOUTHWARD IN A SLIGHT RISK FOR FRIDAY. CERTAINLY, AS THE FRONT APPROACHES AND MOVES BY, THERE WILL BE DECENT INSTABILITY. DEWPOINTS ARE STILL FCST TO BE IN THE 60S, SO THERE IS MOISTURE AVAILABLE. HOWEVER, MODEL CAPES ARE NOT THAT IMPRESSIVE (GENERALLY BELOW 1000) DURING THE AFTERNOON AND EVENING, LI VALUES STRUGGLE TO REACH -2. ONE OTHER KEY FACTOR IS CLOUD COVER. BOTH THE NAM AND GFS HAVE GENERALLY 80-90% OR GREATER RH VALUES FROM THE SFC TO H7 BEGINNING AT 12Z FRIDAY MORNING. AS HAS BEEN EVIDENT IN THE LAST FEW SEVERE WX EPISODES OF THE PAST FEW WEEKS, CLOUD COVER HAS PLAYED A VITAL ROLE IN INITIATION (OR LACK THEREOF). SOME KIND OF LINEAR OR SEMI-LINEAR CONVECTION SEEMS TO BE THE MOST PROBABLE, ALONG OR AHEAD OF THE FRONT. THE LATEST FCST SOUNDINGS INDICATE SOME SPEED SHEAR AND VERY LITTLE (IF ANY) DIRECTIONAL SHEAR ON FRIDAY. WILL HAVE TO WATCH THE SITUATION CLOSELY AND EXAMINE FURTHER MODEL DATA FOR ANY ADDITIONAL CLUES ON THE SEVERE WX POTENTIAL ON FRIDAY. TEMPERATURE-WISE, WILL HAVE ONE MORE WARM DAY TODAY, AS TEMPS MAKE IT INTO THE MID 80S, THEN MORE NORMAL TEMPS ARE EXPECTED WITH CLOUDS, PRECIP AND FROPA. LONG TERM /SATURDAY THROUGH WEDNESDAY/... MOST OF THE MODEL GUIDANCE HAS THE PRECIP COMING TO AN END ON SATURDAY MORNING OR EARLY AFTERNOON. UPPER TROF THEN REMAINS OVER THE REGION INTO NEXT WEEK. MAIN UPR LOW IS FCST TO BE OVER THE SERN STATES AND MOST OF THE POP UP THUNDERSTORMS REMAIN S OF THE REGION DURING THIS TIME. BY MIDWEEK, THE LOW IS FCST TO MOVE NEWD AND AWAY FROM THE CONUS. HOWEVER, IT MAY BE CLOSE ENOUGH AS IT DEPARTS TO BRING SOME ADDITIONAL PRECIP TO THE REGION WEDNESDAY OR THURSDAY. HOWEVER, MOST OF THE EXTENDED LOOKS DRY ATTM. AS THE LOW KICKS OUT, TEMPS WILL WARM TO ABOVE SEASONAL LEVELS AGAIN, BUT NOTHING LIKE THE HEAT OF THIS WEEK LOOKS TO BE IN STORE. BASED ON LATEST GUIDANCE, WILL NOT MAKE ANY MAJOR CHANGES TO THE EXTENDED FCST. AVIATION... AT 3:30 AM, THE OCEAN STRATUS AND FOG REMAINED OVER KACY, WHILE OUR OTHER SEVEN TAFS SITES WERE VFR. THE LOW CLOUDS AND FOG HAVE NOT BEEN MAKING MUCH PROGRESS INLAND OVER OUR REGION. AS A RESULT, WEVE SIMPLY HINTED AT THE OCEAN STRATUS BRUSHING BY KMIV AND KTTN AND WE DID NOT MENTION IT IN ANY OF THE OTHER TAFS. WITH THE JUNE SUN, THE MARINE LAYER SHOULD DISSIPATE OVER LAND BY MID MORNING, SO WEVE RETURNED KACY TO VFR CONDITIONS BY 10:00 AM. THE CHANCE FOR PRECIP WILL GRADUALLY INCREASE FROM THE WEST TODAY. IT APPEARS AS THOUGH THE MOST LIKELY TIME FOR PRECIP IN THE KPHL AND KACY AREAS WILL BE THIS EVENING, WHILE IT SHOULD ARRIVE AT KRDG AND KABE A LITTLE SOONER. MARINE... WELL CONTINUE TO SEE LOW CLOUDS AND FOG OVER OUR MARINE AREA TODAY. AT 3:30 AM, THE LOW CLOUDS AND FOG WERE FAIRLY SOLID FROM THE LATITUDE OF ATLANTIC CITY NORTHWARD. FOR AREAS TO THE SOUTH AND FOR DELAWARE BAY THE LOW CLOUDS AND FOG WERE MORE SCATTERED TO ISOLATED IN NATURE. WHILE THE MARINE LAYER SHOULD NOT BUILD BACK TO THE SOUTH, IT MAY HAVE A DIFFICULT TIME RETREATING TO THE NORTH UNTIL THE SYSTEM APPROACHING FROM THE WEST GETS CLOSER DURING TONIGHT AND FRIDAY. AS FAR AS WIND SPEEDS AND SEAS ARE CONCERNED, CONDITIONS SHOULD REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THE FORECAST PERIOD, EVEN WITH THE PASSAGE OF THE FRONT ON SATURDAY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SHORT TERM/LONG TERM...NIERENBERG AVIATION/MARINE...IOVINO
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1205 PM EDT THU JUN 1 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ013-014- 016>027-PAZ060-067-068-070-071-021115- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH- SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-BERKS-CHESTER-MONTGOMERY- DELAWARE-PHILADELPHIA- 1205 PM EDT THU JUN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY TONIGHT. SOME OF THESE THUNDERSTORMS COULD HAVE STRONG GUSTY WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY, IN THE AREA GENERALLY SOUTH OF TRENTON, NEW JERSEY. A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE REGION ON FRIDAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND IN ADVANCE OF THE FRONT. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE, ESPECIALLY FRIDAY AFTERNOON AND EVENING. AT THIS TIME, STRONG WINDS APPEAR TO BE THE MAIN THREAT. HOWEVER, SEVERAL FACTORS, INCLUDING DAYTIME CLOUD COVER COULD END UP INHIBITING THUNDERSTORM POTENTIAL. THE SITUATION WILL CONTINUE TO BE MONITORED. ALSO, HEAVY RAIN FROM ANY THUNDERSTORMS COULD CAUSE SOME LOCALIZED FLOODING, BUT ANY FLOODING IS NOT EXPECTED TO BE WIDESPREAD AT THIS TIME. HOWEVER, SEVERAL FACTORS, INCLUDING DAYTIME CLOUD COVER COULD END UP INHIBITING THUNDERSTORM POTENTIAL. THE SITUATION WILL CONTINUE TO BE MONITORED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND POSSIBLY AGAIN FRIDAY AFTERNOON OR EVENING. NJZ001-007>010-012-015-PAZ054-055-061-062-069-021115- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON- MONROE-LEHIGH-NORTHAMPTON-BUCKS- 1205 PM EDT THU JUN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SPC HAS PLACE PARTS OF NORTHEAST PENNSYLVANIA AND NORTHERN NEW JERSEY UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. ALSO, TORRENTIAL DOWNPOURS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY, IN THE AREA GENERALLY SOUTH OF TRENTON, NEW JERSEY. A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE REGION ON FRIDAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND IN ADVANCE OF THE FRONT. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE, ESPECIALLY FRIDAY AFTERNOON AND EVENING. AT THIS TIME, STRONG WINDS APPEAR TO BE THE MAIN THREAT. HOWEVER, SEVERAL FACTORS, INCLUDING DAYTIME CLOUD COVER COULD END UP INHIBITING THUNDERSTORM POTENTIAL. THE SITUATION WILL CONTINUE TO BE MONITORED. ALSO, HEAVY RAIN FROM ANY THUNDERSTORMS COULD CAUSE SOME LOCALIZED FLOODING, BUT ANY FLOODING IS NOT EXPECTED TO BE WIDESPREAD AT THIS TIME. HOWEVER, SEVERAL FACTORS, INCLUDING DAYTIME CLOUD COVER COULD END UP INHIBITING THUNDERSTORM POTENTIAL. THE SITUATION WILL CONTINUE TO BE MONITORED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND POSSIBLY AGAIN FRIDAY AFTERNOON OR EVENING. STAUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1038 AM EDT THU JUN 1 2006 NJZ001-007-008-PAZ054-055-061-062-020000- SUSSEX-WARREN-MORRIS-CARBON-MONROE-LEHIGH-NORTHAMPTON- INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN... JIM THORPE...STROUDSBURG...ALLENTOWN...BETHLEHEM...EASTON 1038 AM EDT THU JUN 1 2006 ...POTENTIAL FOR TORRENTIAL DOWNPOURS AND ALSO FOR A FEW THUNDERSTORMS TO BECOME SEVERE THIS AFTERNOON AND EVENING... SHOWERS AND THUNDERSTORMS OVER CENTRAL PENNSYLVANIA THIS MORNING WILL SPREAD ACROSS THE AREA THIS AFTERNOON AND EVENING. SINCE THERE WILL BE A WARM, HUMID AND UNSTABLE AIRMASS IN PLACE OVER THE REGION AS THE THUNDERSTORMS MOVE IN, SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE. THE STORM PREDICTION CENTER HAS PLACED THE POCONOS AND NORTHERN NEW JERSEY INTO A SLIGHT RISK FOR SEVERE THUNDERSTORMS. ANY THUNDERSTORMS THAT FORM COULD CONTAIN DAMAGING WIND GUSTS, HAIL, TORRENTIAL DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. IF THREATENING CONDITIONS APPROACH, TAKE THE NECESSARY MEASURES TO REMAIN SAFE. DEZ001-MDZ008-NJZ009-010-012-013-015>019-PAZ060-067>071-020000- NEW CASTLE-CECIL-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH- MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-BERKS- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...ELKTON...FLEMINGTON... SOMERVILLE...NEW BRUNSWICK...FREEHOLD...TRENTON...PENNSVILLE... GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY... READING...WEST CHESTER...NORRISTOWN...DOYLESTOWN...MEDIA 1038 AM EDT THU JUN 1 2006 ...POTENTIAL FOR STRONG GUSTY WINDS AND HEAVY RAIN WITH ANY THUNDERSTORMS THIS AFTERNOON AND EVENING... SHOWERS AND THUNDERSTORMS OVER WESTERN PENNSYLVANIA THIS MORNING WILL SPREAD EAST AND COULD REACH THE AREA LATE THIS AFTERNOON AND EVENING. SINCE THERE WILL BE A VERY WARM AND HUMID AIRMASS IN PLACE AS THE THUNDERSTORMS MOVE IN, SOME OF THESE THUNDERSTORMS COULD CONTAIN STRONG GUSTY WINDS AND HEAVY RAINS AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING. IF THREATENING CONDITIONS APPROACH, TAKE THE NECESSARY MEASURES TO REMAIN SAFE. STAUBER
The Philadelphia radar (KDIX), 140 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519067.